New York, 2004

Hail in New York, April 29, 2004

April 29, 2004 · NWS BGM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 29, 1:00 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Apr 29, 1:00 AM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
200 AM EDT THU APR 29 2004

.DISCUSSION...
SATELLITE IMAGERY SHOWS A BAND OF MAINLY MID-LEVEL CLOUDS EXTENDING
FROM SOUTHERN ONTARIO ACROSS LAKE ONTARIO, THEN INTO THE CATSKILLS
EARLY THIS MORNING.  THESE CLOUDS WERE ASSOCIATED WITH A WEAK SHORT
WAVE AND WARM ADVECTION ALOFT. AS THIS MOISTURE AND BETTER WARM
ADVECTION FORCING LIFT NORTHEASTWARD THIS MORNING, ANY LINGERING
CLOUDS SHOULD MOVE OUT OF OUR NORTHERN AND EASTERN ZONES BY
MID-MORNING.  THEREAFTER, A MAINLY SUNNY AND MUCH WARMER DAY IS IN
THE OFFING.  READINGS SHOULD PUSH WELL INTO THE 70S IN MANY AREAS BY
LATER THIS AFTERNOON, ESPECIALLY ACROSS OUR LAKE PLAIN COUNTIES.  IT
WILL ALSO BECOME QUITE BREEZY BY THIS AFTERNOON AS THE PRESSURE
GRADIENT TIGHTENS AND STEEPENING LOW-LEVEL LAPSE RATES LEADS TO GOOD
MOMENTUM TRANSFER TOWARD THE SURFACE.

VARYING AMOUNTS OF HIGH, MOSTLY THIN CLOUDS SHOULD BE OVER THE
REGION TONIGHT.  DAYTIME HEATING SHOULD THEN LEAD TO A BIT MORE IN
THE WAY OF CUMULUS DEVELOPMENT FRIDAY AFTERNOON AS DEW POINTS CLIMB
INTO THE 50S BY THAT TIME.  THE ETA AND GFS MODELS ARE TRYING TO
DEVELOP SOME CONVECTION BY LATER FRIDAY AFTERNOON ACROSS THE
REGION.  ALTHOUGH SOME DESTABILIZATION SHOULD TAKE PLACE, THE AIR
MASS IS LIKELY TO ONLY BECOME MARGINALLY UNSTABLE AT BEST.  ALSO, A
TRIGGER LOOKS TO BE LACKING.  AS A RESULT, WELL KEEP THE FORECAST
RAIN-FREE AT THIS POINT.

EXTENDED (FRI NIGHT - WED)...
DEEP 500 MB TROUGH WILL MOVE THROUGH THE PLAINS...CROSSING INTO THE
UPPER MS VLY.  RUN TO RUN CONSISTENCY IS A BIT IN QUESTION AS THE
28/12Z GFS PUSHES A CLOSED 500 MB LOW ACROSS NY/PA EARLY NEXT WEEK.

SW FLOW WILL BE THE RULE INTO THE WEEKEND...BEFORE ARRIVAL OF SFC
COLD FRONT ON SUNDAY.  HAVE OPTED TO HOLD OFF ON CHC POPS UNTIL SAT
AFTERNOON.  AS IS OFTEN THE CASE WITH SW FLOW...PARTICULARLY WITH
CLOSED 500 MB PATTERN TO THE WEST...MODELS ADVANCE PRECIP TOO
QUICKLY.  THUS WILL STICK WITH PREVIOUS FORECAST OF DRY THRU SAT
MORNING.  TEMPS WILL RISE TO ABOVE AVERAGE ON SAT IN SW FLOW.

FRONTAL PASSAGE IS PROGGED FOR SUNDAY...AND THINGS COOL DOWN A BIT
BEHIND IT.  LATEST GFS HAS PROMPTED ME TO ADD CHC POPS THROUGH
TUESDAY...AS 500 MB CLOSED LOW AND ASSOCIATED COLD POOL ALOFT COULD
PASS RIGHT OVER CWA.

&&

.AVIATION...
PATCHY MID-LEVEL CLOUDS WILL AFFECT MAINLY THE SYR AND UCA TERMINALS
THIS MORNING.  OTHERWISE, ONLY SOME HIGH CIRRUS SKIES SHOULD STAND
IN THE WAY OF CLEAR SKIES THROUGH TONIGHT.

IT WILL BECOME QUITE BREEZY BY THIS AFTERNOON, WITH SOUTHWEST WINDS
GUSTING TO NEAR 30 KNOTS AT TIMES.  WINDS WILL DIMINISH BY AROUND
SUNSET.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

SHORT TERM AND AVIATION...JUREWICZ
EXTENDED...CEMPA
Hazardous weather outlook, Apr 29, 1:14 AM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 AM EDT THU APR 29 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-290814-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
214 AM EDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

In the hours before

Special weather statement, Apr 29, 5:54 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
654 AM EDT THU APR 29 2004

NYZ009-037-291200-
ONEIDA NY-
654 AM EDT THU APR 29 2004

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 649 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CAMDEN....OR ABOUT
3 MILES NORTHWEST OF CAMDEN....MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
WESTERNVILLE AND STOKES CORNER AT 715 AM.
BARNEVELD AND TRENTON AT 730 AM.
TRENTON FALLS AND PROSPECT AT 745 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oneida

When
April 29, 6:15 AM EST to 6:30 AM EST
Where
Oneida County, Glenmore
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.367, -75.617

Large hail fell across a large part of northern Oneida County. Golf ball size hail was reported in Lee while penny size hail fell in Glenmore and at the Delta Lake Dam.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393730.